mild antidepressant scares me

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

case1
New Member


Date Joined Nov 2005
Total Posts : 8
   Posted 12/24/2005 12:15 PM (GMT -7)   
go me, i finally brought myself to go see a dr. after years of headaches, and the past 7 months new and weird symptoms, off balance, tingling, etc. i hate dr.'s because every time i go it is for something potentially life threatning, but i have to get some relief from these headaches as i have a family and can barely function, definitely not a fun mom these days. he ordered a ct scan which came back normal, thank god. i have 2 questions. 1st, why do some people have mri's too? also, he wants to put me on aniltryptline, a mild antidepressant to treat these headaches. i am not depressed, and feel that there are too may potential side effects. do any of you take this and what has been the outcome? please let me know before i make a decision,, thankx!!

sweeterthanhoney
Veteran Member


Date Joined Oct 2005
Total Posts : 540
   Posted 12/26/2005 7:00 PM (GMT -7)   

Hi Case1!

Hope you had a Merrry Christmas.  I was on Amitriptalyne for  quite a few years, for chronic headaches.  It helped at a high dose.  But,,,, it is wonderful for weight gain.  So, unless you are very thin, and desperate to put on weight, then I would be careful.  It gives you the munchies for carbs, and I was NOT aware of that!  I went off of it, and over about 6 months I lost 50lbs without trying.  Of course, I was in major pain, and had major  brian fog, but at least I was thinner!

Try it, it may work good for you, and you maybe one of the lucky ones who doesn't gain  weight, or much anyways.

The dr  put my 16 yr old daughter on it for her miagraines, but I would only allow the 10mg dosage.  It didn't work.  So she went off.  I didn't want her gaining weight, as she has the same body type as me.  Now turns out she may have Crohns! confused    We are waiting on the biopsy results.

Hope you start feeling better soon!  I take T#3's for my headache/pain, not that it really helps, but that is all the doc will give me.

Bonnie


dx: fibromyalgia, IBS-C,Myofacial Pain Syndrome, Chronic Headaches, hypothyroidism,anemia, insomnia,mild depression.
rx: Effexor, clonazapam, baclofen,Tylenol#3,iron pills,synthroid
supplements: probiotics, garlic pills, magnesium, melatonin, b12(sublingual)
 
Jerrimiah 29:11


tymaboy
Regular Member


Date Joined Aug 2005
Total Posts : 59
   Posted 12/26/2005 8:38 PM (GMT -7)   
I too gained alot of weight on it but it did work on the headache. If I had any kind of will power I would have stayed with it but I dont so I had to get off it or get new clothes. If I buy new clothes I would rather it be smaller & not larger.

WaterMinky
New Member


Date Joined Dec 2005
Total Posts : 6
   Posted 12/27/2005 8:53 PM (GMT -7)   
Hi case1,

My husband's migraine medicine is Amiltryptiline (sp?), but he won't take it, because for him, the side effect is that it makes him so dopey that he is pretty much out of commission for 12-15 hours after taking it. He feels he can't drive safely (which is one of his problems when he is in the throws of a migraine), among other things. He never, as far as I know, got the munchies from it, or gained weight (he is really thin), but he has never stayed on it for very long. Since he's never stayed on it for very long, I don't know if the side effects would subside eventually, or how long it would take for them to do so.

I wish you the best in finding a migraine medicine that works for you. My husband's mom takes Depakote for her migraines, and has for nearly 10 years, and it works very well for her. Currently, I'm searching out a new neurologist and different medication options for my husband. These migraines have taken, and are taking, a huge toll on him (and on the whole family) -- so much so that he doesn't seem very motivated to try anything else. He is usually a very optimistic person.

Best,
WaterMinky

gallyndur
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 12/28/2005 1:57 AM (GMT -7)   
I tried taking Amitryptiline, but that stuff knocks me on my butt! If I take any at all (even 5mg--cutting a 10mg tablet in half), I can't do anything but sleep for a day and a half. I'd wake up to use the restroom and occasionally eat a little something, but that's it. At least I was able to sleep through the migraines, so I wasn't really suffering. But that's no way to live, really...I'm now on 100mg Topamax twice daily, which works pretty well for me, but I know there's a lot of contraversy surrounding Topamax and its side effects.

WaterMinky
New Member


Date Joined Dec 2005
Total Posts : 6
   Posted 12/28/2005 9:06 AM (GMT -7)   
Hi gallyndur,

Can you tell me what the side effects of Topamax are? I think someone on another thread might've mentioned that it's a blood pressure medication? Is that correct? I've just been wondering about Topamax because I've seen it mentioned a number of times on this forum as the meds people are taking.

WaterMinky

philski
Regular Member


Date Joined Dec 2005
Total Posts : 34
   Posted 12/28/2005 9:32 AM (GMT -7)   
WaterMinky-

It is a seizure medication. (you are probably thinking about Inderal [propanolol] - a beta blocker - it is a blood pressure medication. I've also taken that. It worked OK for me)

I've been on Topamax for close to a year now and I'm almost up to 200mg. For me there are very few daily side effects. Just starting the medication I experianced a little weight loss (had no appetite) and had a constant low grade headache for about 2 weeks while my body was adjusting to the medicine.

Other people have it worse - all sorts of weird symptoms. The trick is to INCREASE DOSES SLOWLY. The doc started me on 25mg and always took at least a week before increasing dosages, and never by more than 25mg at a time.


Philski

laura l.
Regular Member


Date Joined Oct 2005
Total Posts : 54
   Posted 12/29/2005 6:33 PM (GMT -7)   
I have not taken amitriptyline, but in late October began taking nortriptyline (a related tricyclic antidepressant). It does not have quite the evidence (for preventing migraines) to back it up as amitriptyline, but it is another medication used for the purpose and it has fewer side effects than amitriptyline. It made me gain about 5 lbs and it does give you a dry mouth, but I don;t feel knocked out in the morning or anything. I am only taking 25 mg and my migraines have practically gone away -- just a few menstrual ones and less in severity than previously. It has really changed my life. I can actually plan things and know I will be able to do them. Before it was sort of a crap shoot -- I never knew if I would be able to keep any appt or other plan because of a migraine. I could do without the extra 5 lbs but I guess life is a series of trade-offs....Hope this helps a little.
Laura L.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 10:52 PM (GMT -7)
There are a total of 2,906,363 posts in 318,948 threads.
View Active Threads


Who's Online
This forum has 158284 registered members. Please welcome our newest member, Mindy829.
307 Guest(s), 4 Registered Member(s) are currently online.  Details
MDNative, Bohemond, Adriano10313, BOB 46